Thunderstorm Wind, Litchfield
- When
- May 16, 4:05 PM EST
- Where
- Litchfield County, 1.03 mi E of Birch Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.700, -73.480
A tree and wires were reported down.
Showers and thunderstorms along and ahead of a cold front resulted in multiple damaging wind reports across northwestern Connecticut during the afternoon into the evening hours on May 16.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Showers and thunderstorms along and ahead of a cold front resulted in multiple damaging wind reports across northwestern Connecticut during the afternoon into the evening hours on May 16.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 16, 2:59 PM EST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 359 PM EDT Mon May 16 2022 .SYNOPSIS... A strong cold front will bring much cooler, less humid and windy conditions Tuesday into Wednesday. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... ...Severe thunderstorm watch 227 valid through 8 PM.... increasing coverage of thunderstorms over our region this afternoon with some strong to severe. There have been reports of damaging winds in central NY in the organized storms where bow echoes have been tracked on radar. The bow echoes are now just approaching the eastern Catskills, Schoharie Valley, Western Mohawk Valley and southern Adirondacks but are showing some trends of becoming a more shallow line with continued localized strong and damaging winds. The increasing coverage of the storms has caused a disruption of the local environment around many of the storms. Low level shear seen on NY State Mesonet profilers suggests some weak speed and directional shear and some of the storms were rotating but relatively weak rotation, in somewhat rural areas. Still some CAPE around 1000-2000 j/kg in the Hudson Valley to parts of western New England ahead of the storms. So, even though the reflectivity signatures may look like they are weakening, the low level winds are supporting damaging winds at the surface as the bow echoes track east. There is a distinct wind shift at the boundary layer and some upper divergence seen on the satellite imagery. The storms could strengthen as they approach the better instability in the Hudson Valley and parts of western New England, and as the boundary layer wind shift and increasing boundary layer winds track through. So damaging winds and some isolated hail is still possible and an isolated tornado cannot be ruled out as the strong boundary layer wind shift increases local vorticity within the storms. Locally heavy rain could cause standing water on some low spots and roadways, too. The storms should be long gone before midnight and some cloudiness should linger with the upper low tracking just north of the U.S./Canadian border. Winds will be steady from the west and northwest, gusty at times in some areas as cold advection spreads east. A few lingering showers could affect the western Mohawk Valley and southern Adirondacks through daybreak. Lows in the 40s to lower 50s. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... Upper low and upper cold pool will support isolated to scattered showers north of I-90 Tuesday and intervals of clods and sun in most areas. Cold advection continues through Tuesday with gusty west to northwest winds. Highs in the 60s with some 50s higher terrain and around 70 mid Hudson Valley and NW CT. Clearing Tuesday night and sunny Wednesday as weak warm advection begins through the day Wednesday with low level ridging building over our region. Highs Wednesday in the 60s with around 70 Hudson Valley from the Capital Region southward and NW CT, but around 60 higher terrain. Stronger warm advection Wednesday night into Thursday with weak upper energy, a little increase in boundary layer flow and isentropic lift. Not much deep moisture but enough for isolated to scattered showers toward daybreak Thursday and through the day Thursday. Highs Thursday in the mid 60s to lower 70s. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... The extended forecast will features a brief warm up to above normal temps to close the week and open the weekend, but then a strong cold front moves through with cooler and drier weather to close the weekend. High pressure will bring fair weather to open the week with temps running below normal. Thu night into Friday...The mid and upper level flow becomes zonal in the wake of a weak upper level disturbance on Thu. A weak sfc high builds in over NY and New England with temps cooling off into the mid 40s to lower 50s across the region. On Friday, mid and upper level heights will rise over the eastern CONUS, as a broad mid and upper level trough moves east of the Rockies across the central and northern Plains into central Canada. A warm front lifts north of the region with a few showers and possibly a thunderstorm over the western Adirondacks and western Mohawk Valley. Southwest flow will prevail aloft in the warm advection pattern with H850 temps rising to +15C to +17C according to the latest GFS and expect temps to rise above normal with 70s over the higher terrain, and upper 70s to lower 80s in the valleys. Fri Night into Sat Night...The heat will briefly on, as a hot air mass builds in across eastern NY and western New England with H850 temps rising +1 to +2 STDEVs above normal. The actual H850 temps increase to +17C to +19C ahead of the approaching cold front. A mild night is expected Fri night with a prefrontal disturbance possibly focusing a few isolated showers. Lows will be in the mid 50s to mid 60s. A cold front and a prefrontal trough may trigger a few stronger storms late Sat pm into Sat night. Max temps in the mid 80s to around 90F are possible in the valleys, with upper 70s to mid 80s over the higher terrain on Sat. SPC does have the western Mohawk Valley and southern Adirondacks in the Day 6 of the Days 4 to 8 outlook. The timing of the cold front will be critical for any stronger storms. We placed a chance of thunderstorms in the I-90 corridor northward Saturday afternoon into the early evening. We kept a slight chance of thunderstorms in for Saturday night. Depending on the degree of cold advection and the cold front placement lows will fall back into the 50s to lower 60s. Sunday...The ECMWF/GFS is slower than the WPC guidance bringing the cold front across the entire area, the flow becomes parallel aloft and a slower timing with a weak disturbance moving along it is possible. We kept a chance of showers throughout the day with seasonable temps in upper 60s to upper 70s across the region with some cooler readings over the mtns. Sunday night into Monday...High pressure builds in across the region in the wake of the cold front. Cooler and drier weather filters in with lows in the 40s with a few upper 30s over the western Adirondacks and some lower 50s in the mid Hudson Valley/NW CT. Highs Monday look to run below normal with 60s in the valleys, and 50s to lower 60s over the hills and mtns with the sfc anticylone building in from the lower OH Valley and Great Lakes Region. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... An approaching cold front will bring frontal and pre-frontal thunderstorms, some of which may be severe, to the region. Showers may persist overnight before clearing tomorrow. VFR conditons are currently prevalent at all terminals with scattered cumulus, but will degrade as prefrontal storms pass SSW- NNE through the region 18-20Z. The main frontal line of storms arrives around 20-21Z arriving from west to east, when heavy rain and IFR vsbys may occur. Showery precipitation may persist behind the front through to approx. 06Z Tuesday. Otherwise, post- frontal conditions improve to VFR after 05-06Z Tue. Winds are currently moderate out of the south ahead of the cold front. During thunderstorms, winds may increase substantially to 25 kt and could gust much higher, particularly in severe storms. Behind the front, westerly 10-15 kt winds will gust to 22-26 kt after 06Z Tue. Outlook... Tuesday Night: Low Operational Impact. Breezy. NO SIG WX. Wednesday: No Operational Impact. NO SIG WX. Wednesday Night: Moderate Operational Impact. Scattered SHRA. Thursday: Moderate Operational Impact. Scattered SHRA. Thursday Night: No Operational Impact. NO SIG WX. Friday: Low Operational Impact. NO SIG WX. Friday Night: Low Operational Impact. Slight Chance of SHRA. Saturday: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... Westerly winds will gust 30 to 40 mph on Tuesday... A strong cold front will bring much cooler, less humid and windy conditions Tuesday into Wednesday. Maximum RH values of between 80 and 100 percent tonight. RH values will decrease to minimum values of around 40 to 55 percent on Tuesday but near 60 percent in the southern Adirondacks and western Mohawk Valley. RH values up to above 70 percent Tuesday night. RH values drop to 20 to 30 percent Wednesday Winds today will become westerly tonight behind a cold front passage and increasing to 5 to 15 mph. Winds on Tuesday will remain westerly and increase to 10 to 20 mph with gusts of 30 to 40 mph. West to northwest winds will diminish to 15 mph or less Tuesday night. Winds will be northwest at 15 mph or less Wednesday. && .HYDROLOGY... A strong cold front will move across the area through this evening, bringing widespread showers and thunderstorms. Downpours will occur with thunderstorms and may result in minor flooding of urban, poor drainage and low lying areas. Thunderstorms will be moving fairly quickly though, so the threat of flash flooding is low. Only minor rises may occur on larger rivers and streams. Mainly drier, cooler and breezy conditions are then expected Tuesday into Wednesday behind the cold front. A few showers will be possible on Tuesday, mainly north of Albany. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...NAS NEAR TERM...NAS SHORT TERM...NAS LONG TERM...Wasula AVIATION...Picard FIRE WEATHER...NAS HYDROLOGY...NAS
Hazardous Weather Outlook National Weather Service Albany NY 405 PM EDT Mon May 16 2022 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-171100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 405 PM EDT Mon May 16 2022 ...SEVERE THUNDERSTORM WATCH 227 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
447 PM EDT MON MAY 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM TSTM WND DMG 6 NE WEST WINFIELD 42.93N 75.10W
05/16/2022 HERKIMER NY SOCIAL MEDIA
TREES AND WIRES DOWN. TIME APPROXIMATE.
&&
EVENT NUMBER ALY2203205
LMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
451 PM EDT MON MAY 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND DMG 1 ENE COXSACKIE 42.37N 73.78W
05/16/2022 COLUMBIA NY 911 CALL CENTER
TREE DOWN IN ROADWAY.
&&
EVENT NUMBER ALY2203206
LMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
454 PM EDT MON MAY 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND DMG 1 W EAST SCHODACK 42.56N 73.65W
05/16/2022 RENSSELAER NY AMATEUR RADIO
TREE DOWN ON WIRES.
&&
EVENT NUMBER ALY2203207
LMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
455 PM EDT MON MAY 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 3 NW SAUGERTIES 42.11N 73.99W
05/16/2022 E1.00 INCH ULSTER NY SOCIAL MEDIA
&&
EVENT NUMBER ALY2203208
WASULASpecial Weather Statement
National Weather Service Albany NY
502 PM EDT Mon May 16 2022
VTZ013>015-162130-
Eastern Windham VT-Western Windham VT-Bennington VT-
502 PM EDT Mon May 16 2022
...Strong thunderstorms will impact portions of southeastern
Bennington and Windham Counties through 530 PM EDT...
At 501 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Stratton to near
Brattleboro. Movement was northeast at 95 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Brattleboro, Bellows Falls, Townshend, Stratton, Putney, Wilmington,
Saxtons River, Westminster, Newfane, Guilford Center, West Wardsboro,
Windham, Rockingham, Guilford, Dover, Marlboro, Jamaica, Wardsboro,
Halifax and Grafton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southern Vermont.
&&
LAT...LON 4308 7244 4305 7247 4300 7244 4300 7246
4297 7247 4295 7253 4292 7252 4288 7255
4285 7256 4280 7253 4273 7272 4288 7313
4300 7304 4323 7272 4322 7267 4324 7257
4323 7244 4315 7246 4312 7243
TIME...MOT...LOC 2101Z 236DEG 81KT 4297 7301 4286 7253
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
505 PM EDT MON MAY 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND DMG 2 SW MOREAU 43.22N 73.71W
05/16/2022 SARATOGA NY 911 CALL CENTER
TREE DOWN BLOCKING ROADWAY, SOUTH RD AT OLD SARATOGA
RD.
&&
EVENT NUMBER ALY2203209
LMPThe Brookhaven radar (KOKX), 106 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
4 thunderstorm wind. Local standard time, as filed.
A tree and wires were reported down.
A tree was reported down on power lines.
A large tree limb was reported down on wires in Litchfield.
A tree was reported down on wires in Roxbury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2022Every state in 2022This day in weather historyWarnings in Connecticut, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028835, 1028836, 1028839, 1028842.